Foundations of Computational Mathematics

, Volume 17, Issue 1, pp 127–159 | Cite as

The Lie Group Structure of the Butcher Group

  • Geir Bogfjellmo
  • Alexander Schmeding


The Butcher group is a powerful tool to analyse integration methods for ordinary differential equations, in particular Runge–Kutta methods. In the present paper, we complement the algebraic treatment of the Butcher group with a natural infinite-dimensional Lie group structure. This structure turns the Butcher group into a real analytic Baker–Campbell–Hausdorff Lie group modelled on a Fréchet space. In addition, the Butcher group is a regular Lie group in the sense of Milnor and contains the subgroup of symplectic tree maps as a closed Lie subgroup. Finally, we also compute the Lie algebra of the Butcher group and discuss its relation to the Lie algebra associated with the Butcher group by Connes and Kreimer.


Butcher group Infinite-dimensional Lie group Hopf algebra of rooted trees Regularity of Lie groups Symplectic methods 

Mathematics Subject Classification

22E65 (primary) 65L06 58A07 16T05 (secondary) 



The research on this paper was partially supported by the projects Topology in Norway (Norwegian Research Council Project 213458) and Structure Preserving Integrators, Discrete Integrable Systems and Algebraic Combinatorics (Norwegian Research Council Project 231632). The second author would also like to thank Reiner Hermann for helpful discussions on Hopf algebras. Furthermore, we thank the anonymous referees for their insightful comments which led to substantial improvements of the paper.


  1. 1.
    H. Alzaareer and A. Schmeding. Differentiable mappings on products with different degrees of differentiability in the two factors. Expositiones Mathematicae, (33):184–222, 2015. doi: 10.1016/j.exmath.2014.07.002.MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    A. Bastiani. Applications différentiables et variétés différentiables de dimension infinie. J. Analyse Math., 13:1–114, 1964.MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    G. Bogfjellmo, R. Dahmen, and A. Schmeding. Character groups of Hopf algebras as infinite-dimensional Lie groups. arXiv:1501.05221v3, Apr. 2015.
  4. 4.
    C. Brouder. Trees, renormalization and differential equations. BIT Num. Anal., 44:425–438, 2004.MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    J. C. Butcher. An algebraic theory of integration methods. Math. Comp., 26:79–106, 1972.MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    M. P. Calvo, A. Murua, and J. M. Sanz-Serna. Modified equations for ODEs. In Chaotic numerics (Geelong, 1993), volume 172 of Contemp. Math., pages 63–74. Amer. Math. Soc., Providence, RI, 1994.Google Scholar
  7. 7.
    M. P. Calvo and J. M. Sanz-Serna. Canonical B-series. Numer. Math., 67(2):161–175, 1994.MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    P. Chartier, E. Hairer, and G. Vilmart. Algebraic Structures of B-series. Foundations of Computational Mathematics, 10(4):407–427, 2010.MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    P. Chartier, A. Murua, and J. M. Sanz-Serna. Higher-order averaging, formal series and numerical integration II: The quasi-periodic case. Found. Comput. Math., 12(4):471–508, 2012.MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    A. Connes and D. Kreimer. Hopf Algebras, Renormalization and Noncommutative Geometry. Commun.Math.Phys. 199 203–242, 1998.MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    R. Dahmen. Direct Limit Constructions in Infinite Dimensional Lie Theory. PhD thesis, University of Paderborn, 2011. urn:nbn:de:hbz:466:2-239.Google Scholar
  12. 12.
    K. Deimling. Ordinary Differential Equations in Banach Spaces. Number 596 in Lecture Notes in Mathematics. Springer Verlag, Heidelberg, 1977.Google Scholar
  13. 13.
    K. Ebrahimi-Fard, J. M. Gracia-Bondia, and F. Patras. A Lie theoretic approach to renormalization. Commun.Math.Phys. 276 519-549, 2007.MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    H. Glöckner. Lie group structures on quotient groups and universal complexifications for infinite-dimensional Lie groups. J. Funct. Anal., 194(2):347–409, 2002.MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    H. Glöckner. Instructive examples of smooth, complex differentiable and complex analytic mappings into locally convex spaces. J. Math. Kyoto Univ., 47(3):631–642, 2007.MathSciNetzbMATHGoogle Scholar
  16. 16.
    H. Glöckner. Regularity properties of infinite-dimensional Lie groups, and semiregularity. arXiv:1208.0715v3, Jan. 2015.
  17. 17.
    H. Glöckner. Infinite-dimensional Lie groups without completeness restrictions. In A. Strasburger, J. Hilgert, K. Neeb, and W. Wojtyński, editors, Geometry and Analysis on Lie Groups, volume 55 of Banach Center Publication, pages 43–59. Warsaw, 2002.Google Scholar
  18. 18.
    G. G. Gould. Locally unbounded topological fields and box topologies on products of vector spaces. J. London Math. Soc., 36:273–281, 1961.MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    E. Hairer and C. Lubich. The life-span of backward error analysis for numerical integrators. Numerische Mathematik, 76(4):441–462, 1997.MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    E. Hairer, C. Lubich, and G. Wanner. Geometric Numerical Integration, volume 31 of Springer Series in Computational Mathematics. Springer Verlag, \(^2\)2006.Google Scholar
  21. 21.
    H. Jarchow. Locally Convex Spaces. Lecture Notes in Mathematics 417. Teubner, Stuttgart, 1981.Google Scholar
  22. 22.
    H. Keller. Differential Calculus in Locally Convex Spaces. Lecture Notes in Mathematics 417. Springer Verlag, Berlin, 1974.Google Scholar
  23. 23.
    C. J. Knight. Box topologies. Quart. J. Math. Oxford Ser. (2), 15:41–54, 1964.MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    A. Kriegl and P. W. Michor. The convenient setting of global analysis, volume 53 of Mathematical Surveys and Monographs. AMS, 1997.Google Scholar
  25. 25.
    R. I. McLachlan, K. Modin, H. Munthe-Kaas, and O. Verdier. B-series methods are exactly the local, affine equivariant methods. arXiv:1409.1019v3, Sept. 2014.
  26. 26.
    I. Mencattini. Structure of the insertion elimination Lie algebra in the ladder case. ProQuest LLC, Ann Arbor, MI, 2005. Thesis (Ph.D.)–Boston University.Google Scholar
  27. 27.
    P. Michor. Manifolds of Differentiable Mappings. Shiva Mathematics Series 3. Shiva Publishing Ltd., Orpington, 1980.Google Scholar
  28. 28.
    J. Milnor. Remarks on infinite-dimensional Lie groups. In B. DeWitt and R. Stora, editors, Relativity, Groups and Topology II, pages 1007–1057. North Holland, New York, 1983.Google Scholar
  29. 29.
    K. Neeb. Towards a Lie theory of locally convex groups. Japanese Journal of Mathematics, 1(2):291–468, 2006.MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    H. H. Schaefer. Topological vector spaces. Springer-Verlag, New York-Berlin, 1971. Third printing corrected, Graduate Texts in Mathematics, Vol. 3.Google Scholar

Copyright information

© SFoCM 2015

Authors and Affiliations

  1. 1.Department of Mathematical SciencesNTNU TrondheimTrondheimNorway

Personalised recommendations